Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Sioux Falls, SD

June 15, 2013Bon Homme County, Clay County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2013, 8:04 AM CDT for Bon Homme County, Clay County, Yankton County, South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2013, 8:04 AM CDT (13:04 UTC)
Expired
Jun 15, 2013, 8:45 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bon Homme County, SD, Clay County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:12 AM CDTTSTM WND GST 604 Sw Yankton, SD
Jun 15, 8:20 AM CDTTSTM WND GST 562 N Yankton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS53 KFSD 151304
SVRFSD
SDC009-027-135-151345-
/O.NEW.KFSD.SV.W.0024.130615T1304Z-130615T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 AM CDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA...
  NORTHWESTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 845 AM CDT

* AT 802 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF HARTINGTON TO TABOR...AND
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEWIS AND CLARK STATE RECREATION AREA AROUND 810 AM CDT.
  YANKTON AND UTICA AROUND 815 AM CDT.
  MISSION HILL AROUND 825 AM CDT.
  MAYFIELD AROUND 830 AM CDT.
  MECKLING AND VOLIN AROUND 835 AM CDT.
  WAKONDA AND IRENE AROUND 840 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LESTERVILLE AND GAYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4281 9722 4285 9723 4286 9741 4284 9744
      4285 9750 4284 9770 4294 9780 4317 9745
      4317 9717 4308 9716 4309 9688 4300 9680
      4277 9714
TIME...MOT...LOC 1304Z 227DEG 34KT 4270 9741 4294 9762

HAIL...1.00IN
WIND...60MPH

$$

BT
3 follow-up statements
564 
WWUS53 KFSD 151325
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 AM CDT SAT JUN 15 2013

SDC009-027-135-151345-
/O.CON.KFSD.SV.W.0024.000000T0000Z-130615T1345Z/
CLAY SD-BON HOMME SD-YANKTON SD-
825 AM CDT SAT JUN 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR YANKTON...EAST
CENTRAL BON HOMME AND NORTHWESTERN CLAY COUNTIES UNTIL 845 AM CDT...

AT 821 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF WYNOT TO 5 MILES NORTHEAST OF
UTICA...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED WINDS OF 60 MPH 4 
SOUTHWEST OF YANKTON.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MAYFIELD AROUND 830 AM CDT.
  MECKLING AND VOLIN AROUND 835 AM CDT.
  WAKONDA AROUND 840 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE GAYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4281 9722 4285 9723 4286 9741 4284 9744
      4285 9750 4284 9770 4294 9780 4317 9745
      4317 9717 4308 9716 4309 9688 4300 9680
      4277 9714
TIME...MOT...LOC 1325Z 227DEG 34KT 4283 9721 4307 9742

HAIL...0.88IN
WIND...60MPH

$$

BT
190 
WWUS53 KFSD 151336
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 AM CDT SAT JUN 15 2013

SDC009-151345-
/O.CAN.KFSD.SV.W.0024.000000T0000Z-130615T1345Z/
BON HOMME SD-
836 AM CDT SAT JUN 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BON HOMME COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4280 9717 4281 9722 4285 9723 4286 9741
      4284 9744 4284 9757 4285 9763 4304 9763
      4317 9745 4317 9717 4308 9716 4308 9687
      4300 9680 4277 9714
TIME...MOT...LOC 1335Z 227DEG 34KT 4289 9711 4313 9732

$$

SDC027-135-151345-
/O.CON.KFSD.SV.W.0024.000000T0000Z-130615T1345Z/
CLAY SD-YANKTON SD-
836 AM CDT SAT JUN 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR YANKTON AND
NORTHWESTERN CLAY COUNTIES UNTIL 845 AM CDT...

AT 830 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MECKLING TO MAYFIELD...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKONDA AROUND 845 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4280 9717 4281 9722 4285 9723 4286 9741
      4284 9744 4284 9757 4285 9763 4304 9763
      4317 9745 4317 9717 4308 9716 4308 9687
      4300 9680 4277 9714
TIME...MOT...LOC 1335Z 227DEG 34KT 4289 9711 4313 9732

HAIL...0.88IN
WIND...60MPH

$$


BT
389 
WWUS53 KFSD 151341
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 AM CDT SAT JUN 15 2013

SDC027-135-151351-
/O.EXP.KFSD.SV.W.0024.000000T0000Z-130615T1345Z/
CLAY SD-YANKTON SD-
841 AM CDT SAT JUN 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR YANKTON AND NORTHWESTERN CLAY
COUNTIES WILL EXPIRE AT 845 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4280 9717 4281 9722 4285 9723 4286 9741
      4284 9744 4284 9757 4285 9763 4304 9763
      4317 9745 4317 9717 4308 9716 4308 9687
      4300 9680 4277 9714
TIME...MOT...LOC 1341Z 227DEG 34KT 4293 9705 4317 9726

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:35 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 15, 6:35 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 AM CDT SAT JUN 15 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT SAT JUN 15 2013

MAIN CHALLENGE TODAY IS OF COURSE SHOWER/THUNDERSTORM CHANCES. AT
THIS TIME...SURFACE FRONT IS DRAPED CLOSE TO THE I 29 CORRIDOR
AROUND BROOKINGS TO SIOUX FALLS...EXTENDING SOUTHWEST INTO NORTH
CENTRAL NEB. THIS BOUNDARY CONTINUES A TREK SOUTHWARD AND WILL
LIKELY BE THROUGH THE ENTIRE FORECAST AREA BY 12Z SATURDAY.
THEREFORE WITH THE SURFACE BOUNDARY SLIDING SOUTHWARD...BELIEVE
THUNDERSTORM CHANCES TODAY WILL BE ELEVATED CLOSER TO THE 850MB
BOUNDARY. THERE IS ALSO A SHORT WAVE CURRENTLY IN CENTRAL NEBRASKA.
THE SMALL CONVECTIVE ACTIVITY WHICH WAS IN SOUTH CENTRAL NEB
RECENTLY HAS DIED OFF. BUT MORE STORMS CONTINUE TO FIRE NEAR THE
SHORT WAVE IN WEST CENTRAL NEBRASKA...ALSO PLACED NICELY ON THE
850MB BOUNDARY. VARIOUS HIRES MODELS HAVE THE 850MB SHEAR ZONE
SETTING UP SHOP IN OUR FAR SOUTHERN ZONES ROUGHLY FROM NEAR SIOUX
CITY TO STORM LAKE. BELIEVE THAT WILL BE THE FOCUS FOR CONTINUED
SHOWER AND THUNDERSTORM CHANCES FOR MUCH OF THE DAY BEFORE THE
ELEVATED BOUNDARY ALSO SHIFTS SOUTHWARD BY 00Z SUNDAY. INSTABILITY
IS NOT REAL STRONG...MARKED BY QUITE A BIT OF CIN IN THE MIXED LAYER
UNDERSCORING THE ELEVATED NATURE OF THE CONVECTION. THEREFORE NOT
REAL CONCERNED ABOUT SEVERE WEATHER. LOCALLY MODERATE TO HEAVY RAIN
COULD BE A POSSIBILITY THOUGH...JUST NORTH OF THE 850MB FRONT IN
NORTHWEST IA...ESPECIALLY IF THE ACTIVITY CONTINUES TO REDEVELOP.
BUT AT THIS TIME...NOT CONVINCED THE RAIN WILL BE HEAVY ENOUGH TO
WARRANT A FLOOD WATCH. MAX TEMPERATURES TODAY ARE ALSO A BIT OF A
CHALLENGE DUE TO WHAT WILL LIKELY BE EXTENSIVE CLOUD COVER FOR A
GOOD PORTION OF THE DAY...AT LEAST IN THE SOUTHERN HALF OF OUR AREA.
THEREFORE SOME OF THE WARMER GUIDANCES LIKE THE MAV DID NOT LOOK
REAL GOOD AND TRENDED TOWARD THE COOLER CONSENSUS VALUES.

ANY PRECIPITATION CHANCES DROP OFF QUICKLY BY THIS EVENING AS THE
MIDLEVEL SHORTWAVE AND 850 MB BOUNDARY SLIDE OFF TO THE SOUTH AND
EAST. WITH CLEARING SKIES...LIGHT WINDS...AND WEAK COLD AIR
ADVECTION...LOWS WILL BE SEASONABLY PLEASANT IN THE MID AND UPPER
50S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 AM CDT SAT JUN 15 2013

ON SUNDAY...SURFACE RIDGE AXIS OVER OUR AREA SLIDES OFF TO THE
EAST...WITH A SOUTHERLY RETURN FLOW ON THE BACKSIDE OF THE HIGH.
ALSO BEGIN TO SEE INSTABILITY AND WEAK TO MODERATE MOISTURE
TRANSPORT BACK INTO WESTERN AND CENTRAL SOUTH DAKOTA...IN
CONJUNCTION WITH A WEAK SHORTWAVE TRACKING FROM WESTERN SOUTH DAKOTA
INTO EASTERN NEBRASKA DURING THE DAY. THIS COLLOCATED WITH WEAK
UPPER LEVEL SUPPORT OFFERED BY A JET STREAK EXTENDING FROM WESTERN
NORTH DAKOTA INTO SOUTHERN MINNESOTA...MAY BE ENOUGH TO KICK OFF
SOME CONVECTION IN OUR WEST DURING THE AFTERNOON. MODELS HINTING
THAT SOME OF THIS CONVECTION COULD TRACK ACROSS OUR NORTH ALONG A
WEAK INSTABILITY AXIS LYING THROUGH THAT AREA...THOUGH CONFIDENCE IS
LOW...AND KEPT WITH ONLY SMALL CHANCE POPS OVER THAT AREA IN THE
LATER AFTERNOON. SEVERE CHANCES LOOK TO BE ONLY MARGINAL AT THIS
POINT WITH RATHER UNIMPRESSIVE SHEAR AND CAPE VALUES. WILL HAVE WARMING
THERMAL PROFILES ON SUNDAY...YIELDING HIGHS INTO THE LOWER 80S
ACROSS THE AREA. KEEP SMALLISH POPS OVER THE AREA ON SUNDAY NIGHT
AS A COLD FRONT DROPS SOUTHWARD THROUGH THE REGION. LOWS LOOK TO
BE UPPER 50S TO LOWER 60S.

THE FRONTAL BOUNDARY WILL PULL AWAY FROM THE AREA ON MONDAY WITH
HIGH PRESSURE BUILDING INTO THE REGION THROUGH TUESDAY. THIS WILL
BRING DRY CONDITIONS WITH PLEASANT TEMPERATURES BOTH DAYS...IN THE
70S TO NEAR 80 DURING THE AFTERNOON...WITH LOWS IN THE 50S ON MONDAY
NIGHT.

SURFACE HIGH PRESSURE PULLS AWAY LATER ON TUESDAY...WITH A SOUTHERLY
FLOW RETURNING TO THE REGION FOR WEDNESDAY INTO FRIDAY AS AN UPPER
LEVEL RIDGE BUILDS INTO THE PLAINS STATES. THIS WILL LEAD TO SUBTLE
WARMING EACH DAY...AND SOMEWHAT MORE HUMID CONDITIONS WITH
INCREASING LOW LEVEL MOISTURE. AS MOISTURE TRANSPORT AND INSTABILITY
RETURN TO THE REGION...WILL SEE INCREASING CHANCES OF CONVECTION FOR
WEDNESDAY NIGHT INTO FRIDAY. HIGHS WILL BE IN THE 80S WITH LOWS IN
THE 60S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 634 AM CDT SAT JUN 15 2013

SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD TODAY...ESPECIALLY
THROUGH EARLY TO MID AFTERNOON...ALONG OUR FAR SOUTHERN ZONES NEAR
THE MISSOURI RIVER VALLEY CORRIDOR. TO THE NORTH OF THAT AREA...
THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY. DESPITE THE RAIN...
THE CONVECTION IS ELEVATED...THEREFORE AM ANTICIPATING THAT VFR
CONDITIONS WILL BE THE PRIMARY CATEGORY TODAY THROUGHOUT THE SIOUX
FALLS FORECAST AREA...EVEN IN THE SOUTHERN ZONES. TONIGHT SHOULD
SEE DRY CONDITIONS HOWEVER WITH LIGHT WINDS...AM A BIT CONCERNED
ABOUT RADIATIONAL FOG HERE AND THERE. FOR NOW...LEFT OUT OF THE
TAF SITES EXCEPT FOR A MENTION OF MVFR FOG LATE TONIGHT FOR KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJF/JM
LONG TERM...JM
AVIATION...MJF
Hazardous weather outlook, Jun 15, 4:45 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT SAT JUN 15 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A GOOD CHANCE FOR THUNDERSTORMS TODAY SOUTH OF
INTERSTATE 90...WITH RAPIDLY DECREASING CHANCES ALONG AND NORTH
OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED. HOWEVER IF
THUNDERSTORMS REDEVELOP OVER THE SAME AREAS IN THE LATE MORNING
AND AFTERNOON...SOME LOCALIZED MODERATE TO HEAVY RAINFALL MAY
OCCUR IN EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST
NEBRASKA...AND IN NORTHWEST IOWA.

FLOODING...
PARTS OF THE LITTLE SIOUX RIVER AROUND THE LINN GROVE AREA WILL
RECEIVE MINOR FLOODING FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MOVING FROM
WEST TO EAST SUNDAY AFTERNOON AND SUNDAY NIGHT. SEVERE STORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:47 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.